Missouri, 2019Tornado in Missouri, September 22, 2019
September 22, 2019 · NWS EAX · 1 event in 1 county or zone
In otherwise sub-severe thunderstorms a brief tornado formed near Lake Lotawana. This tornado was filmed by a nearby resident, but the tornado itself remained in open country and no damage was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In otherwise sub-severe thunderstorms a brief tornado formed near Lake Lotawana. This tornado was filmed by a nearby resident, but the tornado itself remained in open country and no damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 22, 2:09 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 22, 2:09 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
309 PM CDT Sun Sep 22 2019
.Discussion...
Issued at 308 PM CDT SUN SEP 22 2019
This afternoon a cold front is moving through the CWA and as of 3PM
is generally along the I-35 corridor. Just out ahead of the front
is a narrow line of showers with occasional embedded thunder.
This line will push east through the CWA this afternoon into the
early evening before finally exiting the area. Tonight, surface
high pressure will move directly over the CWA. This will provide
light winds, and clear skies and with very moist conditions, fog
has been added to the forecast for tonight into tomorrow morning.
Models suggest visibility dropping to 2 to 4 miles however there
may be areas of dense fog and that will need to be monitored for
the possibility of a dense fog advisory tomorrow morning. High
pressure will remain over the area through the day Monday with
very comfortable and seasonable highs in the mid 70s. Monday night
high pressure shifts eastward and WAA returns to the area on
Tuesday with highs in the upper 70s to lower 80s. Tuesday night a
mid-level shortwave will move from the northern Plains into the
Upper Midwest forcing a cold front into the area. This will bring
the chance for another round of thunderstorms to the area. There
are some model difference as to how far the south the front makes
it which will keep the potential for storms across the southern
CWA Wednesday into Wednesday night.
The next good chance for storms will come Friday into Friday night
as a strong shortwave moves from the central Plains into the Upper
Midwest. This will send another cold front into the area and with
the potential for deep moisture to again be in place, heavy rain and
severe weather may be possible with this system. Behind that system
next weekend expect seasonably warm and dry conditions to prevail
with highs in the mid 80s.
&&
.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1228 PM CDT SUN SEP 22 2019
A cold front is movg thru the terminals at the beginning of the
TAF pd veering winds to the west by 18Z and then the NNW by 20Z.
As the front moves thru there will be the chc for a brf -shra so
added a VCSH to the TAF thru 20Z. MVFR cigs will prevail thru
23Z- 00Z before cigs sct out this evening. High press will move in
tonight bringing lgt winds and clr skies setting up the chc for
fog development. Currently have vsbys reducing to 4SM-5SM aft 06Z
and dropping to IFR btn 1/2SM-2SM btn 09Z-13Z however, it may be
lower. Vsbys should improve by 15Z with VFR conds prevailing.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...73
Aviation...73
Hazardous weather outlook, Sep 22, 4:16 AM CST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
516 AM CDT Sun Sep 22 2019
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
516 AM CDT Sun Sep 22 2019
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Widespread moderate to heavy rainfall is expected to continue
through the morning hours before shifting to the east in the
afternoon. Localized flooding is possible with isolated lightning
with these storms. If you have outdoor plans today be sure to bring
the appropriate gear and have a shelter plan in place if you hear
thunder. Strong to gusty winds are possible over central Missouri
this afternoon. Storm activity will be over eastern Missouri by
sunset with a nice evening for most of the area.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The next chance for strong to severe storms will come Tuesday night
into Wednesday morning over northern Missouri. Friday into Saturday
also looks like it could be active with a frontal boundary pushing
through the region.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Sep 22, 10:36 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 AM CDT SUN SEP 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HEAVY RAIN 1 SE RAYTOWN 39.00N 94.46W
09/22/2019 E3.00 INCH JACKSON MO PUBLIC
JUST OVER 3 INCHES. REPORT VIA SOCIAL MEDIA.
&&
PPLocal storm report, Sep 22, 10:37 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1137 AM CDT SUN SEP 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HEAVY RAIN GARDNER 38.81N 94.93W
09/22/2019 E2.00 INCH JOHNSON KS PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
PPLocal storm report, Sep 22, 10:47 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1147 AM CDT SUN SEP 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM HEAVY RAIN 4 NW KEARNEY 39.41N 94.42W
09/22/2019 M1.72 INCH CLAY MO PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
PPLocal storm report, Sep 22, 11:27 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1227 PM CDT SUN SEP 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN OLATHE 38.89N 94.81W
09/22/2019 M3.34 INCH JOHNSON KS BROADCAST MEDIA
&&
PPLocal storm report, Sep 22, 2:04 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
304 PM CDT SUN SEP 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN 4 NW GRANDVIEW 38.94N 94.58W
09/22/2019 E4.00 INCH JACKSON MO PUBLIC
REPORT VIA SOCIAL MEDIA. STILL RAINING AT
TIME OF REPORT.
&&
PPLocal storm report, Sep 22, 2:06 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
306 PM CDT SUN SEP 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 4 S LEAWOOD 38.91N 94.62W
09/22/2019 M4.10 INCH JOHNSON KS PUBLIC
24 HR RAINFALL TOTAL. REPORT VIA SOCIAL
MEDIA.
&&
PPTornado, Jackson
- When
- September 22, 4:29 PM CST to 4:30 PM CST
- Where
- Jackson County, 3.12 mi N of Cockrell to 3.1 mi N of Cockrell
- Rating
- EF0
- Path length
- 0.13 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 38.925, -94.243
In otherwise sub-severe thunderstorms a brief tornado formed near Lake Lotawana. This tornado was filmed by a nearby resident, but the tornado itself remained in open country and no damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Hawaii, September 22 to 27, 20198 events
- Flash Flooding and Heavy Rain in Kansas, September 22 to 23, 20194 events
- Flash Flood and Heavy Rain in Missouri, September 22 to 23, 20193 events
- Strong Wind in Tennessee, September 22, 2019$6,000 · 2 events
- Flash Flood in Oklahoma, September 22, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850901.